Decrease (-) Restore Default Increase (+)
Bookmark and Share

Related Information

 

Tardive dyskinesia

Definition

Tardive dyskinesia is a disorder that involves involuntary movements. Most commonly, the movements affect the lower face. Tardive means delayed and dyskinesia means abnormal movement.

Causes

Tardive dyskinesia is a serious side effect that occurs when you take medications called neuroleptics. Most often, it occurs when you take the medication for many months or years. In some cases it occurs after you take them for as little as 6 weeks.

The drugs that most commonly cause this disorder are older antipsychotic drugs, including:

  • Chlorpromazine
  • Fluphenazine
  • Haloperidol
  • Trifluoperazine

Other drugs, similar to these antipsychotic drugs, that can cause tardive dyskinesia include:

  • Flunarizine
  • Metoclopramide
  • Prochlorperazine

Newer antipsychotic drugs seem less likely to cause tardive dyskinesia, but they are not entirely without risk.

Symptoms

Symptoms of tardive dyskinesia may include:

  • Facial grimacing
  • Finger movement
  • Jaw swinging
  • Repetitive chewing
  • Tongue thrusting

Treatment

When the drug is stopped early enough, the movements may stop.

Medications to reduce the severity of the movements may also help. Botulinum toxin (Botox) injections may be effective.

Outlook (Prognosis)

If diagnosed early, the condition may be reversed by stopping the drug that caused the symptoms. Even if the drug is stopped, the involuntary movements may become permanent and in some cases may become worse.

References

Flaherty AW. Movement disorders. In: Stern TA, Rosenbaum JF, Fava M, et al., eds. Massachusetts General Hospital Comprehensive Clinical Psychiatry. 1st ed. Philadelphia, PA: Elsevier Mosby; 2008:chap 80.

Kompoliti K, Horn SS, eds. Drug-induced and iatrogenic neurological disorders. In: Goetz CG, ed. Textbook of Clinical Neurology. 3rd ed. Philadelphia, PA: Saunders Elsevier; 2007:chap 55.


Review Date: 5/20/2014
Reviewed By: Joseph V. Campellone, M.D., Division of Neurology, Cooper University Hospital, Camden, NJ. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.
adam.com
 

Medical Care

Cancer
Pregnancy & Prenatal Classes
Weight Loss
Orthopedics
Heart Disease
Neurology
Women's Health
More Medical Care

Locations

Hospitals
Immediate Care
Health Centers
Emergency Room
Doctors Offices
Specialists
Affiliate Hospitals

Patients and Visitors

MyChart
Pay Your Bill
Request an Appointment
Get Healthy
Support Groups
Fitness Groups
Mobile Applications
Clinical Trials
Online Nursery
Classes and Events
Send an eCard
Patient Stories
Places to Stay

About Us

Quality Report 
Careers
Ways to Help
Community Outreach
Contact Us
(502) 629-1234

Connect with us

© 2014 Norton Healthcare
Serving Kentucky and Southern Indiana